Epilepsy can begin at any age, and the rate of newly diagnosed epilepsy is higher in elderly people than in middle-aged adults. As in younger people, the cause of epilepsy often cannot be determined when it begins in the elderly. Approximately half of the cases are caused by stroke (often a small one that did not cause other symptoms), head injury, or tumor (either benign or malignant). Recurrent seizures may also be caused by metabolic disorders or drugs (prescribed, over-the-counter, alcohol). Degenerative disorders such as Alzheimer’s disease are a rare cause of seizures in the elderly.
Effects of Seizures on Older People
There are special concerns about the effects of seizures on older people. The body becomes less resilient with age, so the effects of tonic-clonic seizures can cause more serious damage. They can stress the heart and lungs and cause potential problems for people with cardiac or pulmonary disorders. Similarly, breathing is affected during a tonic-clonic seizure, which can aggravate lung disorders. Bones also are more fragile, increasing the risk of fracture during a tonic-clonic seizure or seizure-related fall. Despite these and other potential problems, most older people who suffer tonic-clonic seizures have no serious aftereffects. Postictal states of tiredness, weakness, cognitive impairment, or behavioral change can be more severe and prolonged in older individuals. When the weakness is on one side, a stroke may be misdiagnosed.
Effects of Antiepileptic Drugs and Other Medications on the Elderly
A 74-year-old woman began to experience twitching movements on the right side of her face. A computed tomography scan showed a benign tumoi- — a meningioma — on the surface of the left frontal lobe. She was treated with phenytoin, and the seizures stopped. The tumor was surgically removed. She had no seizures for 6 months after the operation while taking phenytoin (400 mg) in the morning, but then the twitching movements returned. Most of the twitching movements occurred in the late evening or would awaken her from sleep. Around lunch, she was tired and unsteady, which she attributed to the drug.
Her doctor increased the dose to 500 mg a day, but side effects increased. Two months later, her internist prescribed sucralfate (Carafate) for a stomach problem, and she had a brief tonic-clonic seizure during sleep several weeks later. The blood phenytoin level early in the morning, before she took her pills, was low; around lunch the level was high. The phenytoin was divided into two doses and eventually adjusted to 200 mg in the morning and 230 mg at night. Sucralfate, which can lower phenytoin levels, was discontinued, and another medication that did not interact was prescribed. The phenytoin level became much steadier, the side effects almost completely disappeared, and the seizures were fully controlled.
This case report illustrates several important aspects of therapy for epilepsy in older patients. People become more sensitive to the effects of medications as they grow older. This woman experienced side effects when the blood phenytoin level was in the therapeutic range, common for many older people on many antiepileptic drugs and other medications. Older people (and sometimes younger ones) may need to go on a twice-a-day (or more frequent) regimen of phenytoin or other antiepileptic drugs to “smooth out” their blood levels, thereby reducing the chances of both seizures and side effects. Drug interactions also can be a problem, especially in the elderly who, on average, are taking more than three drugs. The doctor should be informed of all prescription and over-the-counter medications the patient is taking.
Some medications often used to treat the elderly may provoke seizures. These medications include drugs used to treat behavioral and psychiatric problems, asthma, heart disorders, and infections. Therefore, all persons with epilepsy or with a history of epilepsy should inform their doctors, because a medication prescribed for an unrelated problem could make seizures more likely.
Which antiepileptic drugs is the best one for the elderly to take?
There is no “best” drug. A large controlled study compared carbamazepine, gabapentin, and lamotrigine in the elderly. All three drugs were equally effective, but the lamotrigine caused the fewest side effects; gabapentin was intermediate, and carbamazepine caused the most side effects. Levetiracetam, which has no drug interactions and does not induce liver enzymes or cause bone loss, is also effective and well tolerated in low doses by elderly people.